Caution on Blue Dye with Enteral Feeding
FDA Patient Safety News: Show #22, December 2003

FDA has issued a Public Health Advisory that warns about serious adverse events when a blue dye, FD&C Blue No. 1, is used in enteral feeding solutions as a way to visually detect pulmonary aspiration. Blue No. 1 is allowed by FDA for certain uses in foods, drugs and cosmetics, but FDA hasn't evaluated its safety when it's used in enteral feedings.

FDA has received twenty reports of toxicity associated with the use of Blue No. 1 in enteral feedings. Affected patients showed systemic absorption of the dye, manifested by a blue discoloration of the skin or body fluids.

Some cases were also associated with serious complications such as refractory hypotension and metabolic acidosis. Twelve of the patients died.

The concentration and total amount of dye used in these cases was not unusually high, but these patients did have a distinguishing characteristic: a large proportion of them were likely to have increased gut permeability, including those with sepsis, burns, trauma or inflammatory bowel disease. And so the advisory cautions that patients with these conditions may be at increased risk of absorbing Blue No. 1 from tinted enteral feedings.

Blue No. 1 hasn't definitely been established as the direct cause of these adverse events, but the advisory points out that the safety and utility of using Blue No. 1 in enteral feeding have not been evaluated by FDA.

FDA is not making any recommendations for alternatives to Blue No. 1 for use with enteral feeding. The advisory points out that other blue dyes haven't been evaluated in this setting, and they could be equally or more toxic. So replacing Blue No. 1 with another blue dye wouldn't solve the problem.

Additional Information:

MedWatch Safety Alert – FD&C Blue No. 1 (Blue 1) in Enteral Feeding Solutions.
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm169530.htm


FDA Patient Safety News is available at www.fda.gov/psn